Alert archive / Montana / River Flood Warnings in 2017

River Flood Warning 8, NWS Great Falls, MT

June 15, 2017Beaverhead County, Madison County, Montana

NWS Great Falls, MT issued this river flood warning at Jun 15, 2017, 9:30 AM MDT for Beaverhead County, Madison County, Montana. It was in force for 27 hr.

The area

The outline as issued.

The facts

Issued
Jun 15, 2017, 9:30 AM MDT (15:30 UTC)
Expired
Jun 16, 2017, 12:00 PM MDT
In force
27 hr
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Flood severity
Minor

Counties Beaverhead County, MT, Madison County, MT

The radar

The Missoula radar (KMSX), 196 km from the middle of the area, began a volume at 15:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Big Hole River near Melrose (MLRM8). The gauge peaked at 6.63 ft at Jun 15, 2017, 1:00 PM MDT.

actionminormoderatemajor4567806/1506/1606/17
Action stage
5 ft
Minor stage
6 ft
Moderate stage
7.5 ft
Major stage
8 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06025500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

882 
WGUS45 KTFX 151530
FLWTFX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
930 AM MDT Thu Jun 15 2017

...The National Weather Service in great falls has issued a Flood 
Warning for the following rivers in southwest Montana...

 Big Hole River near Melrose 

.The combination of recent snow melt and runoff from rainfall
earlier this week as allowed the Big Hole River near Melrose to rise
above flood stage. The river is likely to remain above flood stage
into Friday.

With a river level between 6 and 7 feet...flooding usually occurs to
agricultural land and irrigation equipment next to the river. Also a
few homes and driveways close to the river could be impacted.

The flood warning will remain in effect until the threat for impact
flooding has diminished.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Turn Around...Don't Drown. Motorists should not 
attempt to drive through water flowing over the road.

The latest stages and forecasts for rivers and streams can be found 
at our web page...water.weather.gov/ahps

&&

MTC001-057-160630-
/O.NEW.KTFX.FL.W.0008.170615T1530Z-170616T1800Z/
/MLRM8.1.RS.170615T1117Z.170615T1415Z.170616T0400Z.UU/
930 AM MDT Thu Jun 15 2017

The National Weather Service in Great Falls has issued a 

* Flood Warning for 
  The Big Hole River near Melrose.
* until Friday afternoon...Or until the warning is cancelled.
* At 8:15 AM Thursday the stage was 6.4 feet.
* Flood stage is 6.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river is expected to remain above flood stage into
  Friday.
* Impacts...Flooding to agricultural land and equipment near the
  river is expected. Some homes or driveways near the river will
  also be impacted.

&&

LAT...LON 4547 11271 4559 11273 4558 11265 4548 11265 

$$
3 follow-up statements
011 
WGUS85 KTFX 151903
FLSTFX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
103 PM MDT Thu Jun 15 2017

...FLOOD WARNING EXTENDED FOR THE FOLLOWING RIVERS IN
SOUTHWEST MONTANA...

 Big Hole River near Melrose 

.The Big Hole River near Melrose is above flood stage. The
river is likely to remain above flood stage into Friday.

With a river level between 6 and 7 feet...flooding usually occurs to
agricultural land and irrigation equipment next to the river. Also a
few homes and driveways close to the river could be impacted.

The flood warning will remain in effect until the threat for impact
flooding has diminished.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Turn Around...Don't Drown. Motorists should not 
attempt to drive through water flowing over the road.

The latest stages and forecasts for rivers and streams can be found 
at our web page...water.weather.gov/ahps

&&

MTC001-057-161003-
/O.EXT.KTFX.FL.W.0008.000000T0000Z-170616T2000Z/
/MLRM8.1.RS.170615T1117Z.170615T1815Z.170616T0600Z.UU/
103 PM MDT Thu Jun 15 2017

...Flood Warning extended until Friday afternoon...

The Flood Warning has been extended for
  the Big Hole River near Melrose.
* until Friday afternoon...Or until the warning is cancelled.
* At 12:15 PM Thursday the stage was 6.6 feet.
* Flood stage is 6.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river is expected to remain above flood stage into
  Friday.
* Impacts...Flooding to agricultural land and equipment near the
  river is expected. Some homes or driveways near the river will
  also be impacted.

&&

LAT...LON 4547 11271 4559 11273 4558 11265 4548 11265 

$$
220 
WGUS85 KTFX 160945
FLSTFX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
345 AM MDT Fri Jun 16 2017

...The Flood Warning continues for the following river in
Southwest Montana...

  Big Hole River near Melrose
  
.Minor flooding is occuring, with river levels forecasted to
decrease. After peaking Thursday afternoon river levels have been
steadily decreasing through the night and are likley to fall below
flood stage this morning. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Turn Around...Don't Drown. Motorists should not 
attempt to drive through water flowing over the road.

The latest stages and forecasts for rivers and streams can be found 
at our web page...water.weather.gov/ahps

&&

MTC001-057-170045-
/O.EXT.KTFX.FL.W.0008.000000T0000Z-170617T0124Z/
/MLRM8.1.RS.170615T1117Z.170615T1900Z.170616T1124Z.UU/
345 AM MDT Fri Jun 16 2017

...Flood Warning extended until this evening...The Flood Warning 
continues for
  the Big Hole River near Melrose.
* until this evening...Or until the warning is cancelled.
* At  3:15 AM Friday the stage was 6.1 feet.
* Flood stage is 6.0 feet.
* Minor flooding is occurring.
* Forecast...The river will continue to fall to below flood stage  
  this morning.

&&

LAT...LON 4547 11271 4559 11273 4558 11265 4548 11265 

$$
795 
WGUS85 KTFX 161236
FLSTFX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
636 AM MDT Fri Jun 16 2017

...The Flood Warning is cancelled for the following rivers in
Southwest Montana...

  Big Hole River near Melrose
  
For the Big Hole River, including Melrose, no flooding is observed or
forecast. The Flood Warning for the Big Hole River, including Melrose
has been canceled.

River levels on the Big Hole River near Melrose have fallen below
flood stage and will cotnue to fall today and tonight.  

MTC001-057-161306-
/O.CAN.KTFX.FL.W.0008.000000T0000Z-170617T0124Z/
/MLRM8.1.RS.170615T1117Z.170615T1900Z.170616T1125Z.UU/
636 AM MDT Fri Jun 16 2017

The Flood Warning is cancelled for
  The Big Hole River near Melrose.
* At  6:15 AM Friday the stage was 5.9 feet.
* Flood stage is 6.0 feet.
* Fell below flood stage at  5:25 AM Friday.
* Forecast...The river will continue to fall to 5.0 feet by tomorrow 
  morning.

&&

LAT...LON 4547 11271 4559 11273 4558 11265 4548 11265 

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this river flood warning went out at Jun 15, 4:50 AM MDT, 4 hours 40 minutes earlier.

Area forecast discussion, Jun 15, 4:50 AM MDT, 4 hours 40 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
450 AM MDT Thu Jun 15 2017

...UPDATED AVIATION SECTION...

.SYNOPSIS...

Clear skies this morning will yield to increasing cloudiness and
mainly mountain showers this afternoon through Friday, due to
increasing Pacific moisture in a strong westerly flow aloft. Gusty
westerly downslope winds will also increase tonight into Friday,
which will hinder shower development over the plains. However,
winds will decrease somewhat Friday night into Saturday, allowing
a few showers to move out onto the plains. Temperatures will
remain near normal through this period, but high pressure aloft
will bring clearing skies, drier conditions, and warming
temperatures to start the new week.

&&

.DISCUSSION...

Today through Friday Night...Weak high pressure aloft will keep
the forecast area mostly sunny and dry this morning, but an
increasingly moist westerly flow aloft will bring unsettled
conditions for the rest of this period. A broad disturbance in
the flow will bring mostly cloudy skies, mainly mountain showers,
and gusty westerly winds to the area beginning this afternoon and
continuing into Friday night. With the approach of the
disturbance, westerly winds will increase first along the Rocky
Mountain Front today then out onto the plains later tonight into
Friday. Winds will generally increase into the 15 to 30 mph range
with gusts to 40 mph on Friday, but gusts will be closer to 50
mph along the Rocky Mountain Front. At this time, though, these
winds do not appear to be strong enough to warrant high wind
highlights. The best chance for showers to move out onto the
plains will be Friday night, as the disturbance begins exiting
the area, allowing westerly downslope winds to decrease somewhat.
Temperatures will stay fairly consistent during this period, as
they remain near seasonal averages.
Coulston

Saturday through Thursday...Overall a few showers and
thunderstorms to linger on Saturday...becoming warmer and less
active with breezy winds at times next week. Clipper system looks
to continue to influence the region on Saturday bringing some
cooler...moist...and unstable northwest flow. The result will be
lingering chances for showers and thunderstorms to mainly
northern and central portions...with mainly dry conditions south
of a line from Helena to White Sulphur Springs. A large high
pressure system then builds across the Four Corners region
Sunday...with the resultant ridge expected to control our weather
through much of the remainder of the long term. Sunday through
Tuesday look to be mainly dry and warming each day. There is some
weak instability at times during this time
period...however...warm 700 mb temps should cap the
environment...with perhaps only a very isolated mountain
thunderstorm possible. Wednesday through Thursday we see the next
cold front move through from Canada...however...a lack of
moisture will keep chances for precip isolated to widely
scattered...and mainly across the northern half of the CWA.
Flattening of the mentioned ridge will bring breezy winds
throughout much of the forecast period...with the gustier days
coming on Saturday and Monday through at least Wednesday. This
combined with dry and warming conditions for early next week
could increase fire danger...especially across Fire Zone 113
where precipitation has not been as abundant. Temperatures still
look to be near to slightly below normal for the weekend...warming
back into the 80s next week.
Anglin

&&

.AVIATION...
Updated 1050Z.

VFR conditions will generally continue through at least Friday
morning, but occasional mountain top obscuring MVFR ceilings are
possible with showers in the mountain areas after 20Z. A moderate
westerly flow aloft will spread Pacific moisture and mid/high level
cloudiness and mainly mountain showers over the forecast area
through 00Z, which will persist overnight into Friday morning. Gusty
westerly downslope winds will likely hinder showers from moving out
onto the plains. Though winds will mostly decouple somewhat after
02Z, wind gusts along the Rocky Mountain Front will remain in the 35
to 45 kt range overnight.
Coulston

&&

.HYDROLOGY...
A point Flood Watch will remain in effect for the Big Hole River
near Melrose. The latest forecast has the river just reaching
flood stage early this morning, but then falling below flood
stage by Thursday night.

An areal flood advisory is in effect for the northern portions of
Beaverhead County. Local DES official reports a few rural roads
with water/damage...mainly over the northern portions of the
county. Thus the flood advisory will continue until conditions
improve.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  69  54  69  49 /  20  20  10  20
CTB  67  48  67  46 /  10  20  10  20
HLN  71  51  69  48 /  20  10  30  20
BZN  69  49  68  45 /  30  40  40  60
WEY  63  39  61  39 /  20  20  60  70
DLN  68  49  66  44 /  30  10  30  40
HVR  74  53  76  51 /   0  10  10  20
LWT  68  49  69  46 /  10  20  20  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...

Flood Advisory in effect until 1015 pm today for northwestern
Beaverhead County.

Flood Watch in effect for the Big Hole River near Melrose.

&&

weather.gov/greatfalls

Nearby

River Flood Warnings in Montana, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.